Virginia, 2025Damaging Winds and Lightning Strike in Virginia, March 5, 2025
March 5, 2025 · NWS RNK · 11 events in 6 counties and zones
A strong cold front crossed the Appalachian Mountains on March 5. Strong winds aloft were mixed down to the surface from showers and thunderstorms, which caused notable reports of damaging winds that blew down numerous trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $32,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the Appalachian Mountains on March 5. Strong winds aloft were mixed down to the surface from showers and thunderstorms, which caused notable reports of damaging winds that blew down numerous trees and power lines. Lightning from one of the storms struck a tree that knocked over a transformer and caused power outages at Liberty University.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 5, 6:50 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 5, 6:50 AM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
650 AM EST Wed Mar 5 2025
.SYNOPSIS...
A deep low pressure system will cross the Ohio valley today bringing
showers and thunderstorms. The weather will be colder and windy,
with mountain snow showers on Thursday. Another cold front will
bring a chance of precipitation to the mountains Friday night and
Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EST Wednesday...
Key messages:
- Wind Advisory continues for southeast West Virginia into
northwest North Carolina today
- Damaging wind the primary severe thunderstorm threat
today.
A narrow band of showers and isolated to scattered thunderstorms
will cross the area between 5AM and 2PM today. IF dew points and low
level warm air advection can help with instability, thunderstorms
will develop. Even without lightning, shear and wind speeds just
above the surface suggest a strong burst of heavy rain and uptick in
wind speeds when this line comes through. The primary risk with
thunderstorms that can develop will be damaging wind. The north
extent of the small potential for an isolated tornado mainly extends
as far north as the southern Virginia piedmont.
Secondary cold front, upper trough and cold air aloft reach the Mid
Atlantic area tonight. Rain showers will chance to snow showers
starting late this evening. The combination of cold air
advection and pressure rises will result in gusty wind from the
west and northwest. The westerly component to the wind will aid
in downslope flow east of the Blue Ridge. Clouds will clear out
overnight. Will stay close to NBM guidance for highs
temperatures today and lows tonight.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EST Wednesday...
Key message:
1) Very windy conditions Thursday through Friday morning.
A tight pressure gradient will be in place across the region;
which will lead to gusty winds, especially for areas west of the
Blue Ridge Thursday and Thursday night. Not only will there be
a tight pressure gradient across the region, but northwesterly
850mb winds are expected to be around 50-60 knots, which will
aid in bringing strong gusty winds down to the surface. Wind
gusts west of the Blue Ridge look to be around 30-40 mph through
Friday morning, and areas east of the Blue ridge can expect
wind gusts of around 25-35 mph during this time.
Upslope snow showers continue through much of Thursday for
western slope areas, then ending from south to north on Thursday
night.
High temperatures through Saturday will progressively get
warmer 500mb heights rise, and high pressure aloft allows for
mostly clear skies across the region.
A strung out vorticity maxima looks to progress into the region late
Friday night into Saturday morning, which looks to bring light
precipitation chances to the region, with western facing slopes
and the mountains currently expected to have the highest
chances of seeing precipitation. Some snow could mix in to
higher terrain locations west of the Blue Ridge, but forecast
temperature profiles do not currently support a complete
transition to snow with this system.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 300 AM EST Wednesday...
Key message:
1) Uncertain weather pattern for the weekend.
2) Warming trend to start next week
Beyond Saturday, there is an additional upper level system that is
expected to eject east out of the desert southwest, and into the
deep south by early Sunday morning. There are currently still some
model disagreement on the timing and placement of this upper level
vorticity maxima during the late weekend. The model trends have
been to keep a majority of the precipitation south of the Mid
Atlantic region. The elongated vorticity streamer would keep
precipitation in play across northern NC and southern VA on
Sunday. Beyond Sunday, a general warming trend is expected as
upper level ridging slides east over the eastern conus, with a
notable dry period expected through next week.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 645 AM EST Wednesday...
Ceilings had dropped to MVFR across the region. Most sites
will be low end MVFR to high end IFR with moderate showers and
embedded heavy downpours until 18Z/2PM. Strong wind gusts
could be embedded within this line of showers and thunderstorms.
Winds turn to the southwest behind the showers and storms then
to the west. Conditions will become VFR east of the Blue Ridge.
MVFR clouds will persist in the mountains, especially at KLWB
and KBLF. Rain showers change to snow showers after 00Z/7PM in
the mountains.
Average confidence in ceiling, visibility, and wind.
.EXTENDED AVIATION OUTLOOK...
Gusty northwest winds will persist into Thursday. The time range
of the strongest wind will be Thursday afternoon and evening.
Ceilings will remain at MVFR for BLF and LWB until Thursday
night when drier air arrives and the mountain snow showers
erode.
High pressure should provide VFR flight conditions on Friday.
Another low pressure system may bring sub-VFR to the mountains
this weekend with precip chances, but low confidence on this due
to a wide variety of solutions in the models. At this time
models are trending to keep a majority of the precipitation
with this system south of the Mid Atlantic region.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ007-009-010-
012-015.
NC...Wind Advisory until 7 PM EST this evening for NCZ001-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ042-043-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...EB
LONG TERM...EB
AVIATION...AMS/BMGHazardous weather outlook, Mar 5, 5:52 AM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
552 AM EST Wed Mar 5 2025
NCZ001-018-VAZ007-009-010-012-015-061100-
Ashe-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
552 AM EST Wed Mar 5 2025
...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong, gusty wind is expected again Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.
WVZ042-043-508-061100-
Mercer-Summers-Western Greenbrier-
552 AM EST Wed Mar 5 2025
...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong, gusty wind is expected again Thursday and Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002>004-019-020-VAZ011-013-014-016>020-022>024-032>035-043-WVZ044-
507-061100-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Giles-Pulaski-Montgomery-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Monroe-Eastern Greenbrier-
552 AM EST Wed Mar 5 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
There is a slight risk, level 2 out of 5, of severe thunderstorms
today, mainly before 2PM. The primary threat is damaging wind.
Secondary threats are large hail and an isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.
NCZ005-006-VAZ044>047-058-059-061100-
Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
552 AM EST Wed Mar 5 2025
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
There is an enhanced risk, level 3 out of 5, for severe thunderstorms
today, mainly before 2PM. The primary risk is damaging wind.
Secondary threats are large hail and an isolated tornado.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by wind in their area.
In the hours before
Special weather statement, Mar 5, 7:01 AM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
701 AM EST Wed Mar 5 2025
NCZ003-018>020-051245-
Yadkin NC-Surry NC-Wilkes NC-Watauga NC-
701 AM EST Wed Mar 5 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN SURRY...WILKES...SOUTHEASTERN WATAUGA AND YADKIN
COUNTIES THROUGH 745 AM EST...
At 701 AM EST, Doppler radar was tracking a strong thunderstorm over
Elkville, or 8 miles west of Boomer, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Boonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3607 8141 3613 8157 3637 8129 3637 8124
3643 8117 3643 8108 3638 8103 3637 8098
3648 8094 3638 8073 3627 8060 3629 8054
3622 8043 3614 8044 3611 8051 3605 8050
3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 1201Z 231DEG 46KT 3604 8140
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EBSpecial weather statement, Mar 5, 7:35 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
735 AM EST Wed Mar 5 2025
NCZ002-VAZ009-012-015-016-051300-
Alleghany NC-Grayson VA-Wythe VA-Smyth VA-Carroll VA-
735 AM EST Wed Mar 5 2025
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN ALLEGHANY COUNTY IN
NORTHWESTERN NORTH CAROLINA...EAST CENTRAL SMYTH...SOUTHWESTERN
WYTHE...WEST CENTRAL CARROLL AND CENTRAL GRAYSON COUNTIES IN
SOUTHWESTERN VIRGINIA THROUGH 800 AM EST...
At 735 AM EST, Doppler radar was tracking gusty showers near Bridle
Creek, or near Mouth Of Wilson, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Independence...
Fries...
Mouth Of Wilson...
Speedwell...
Troutdale...
Volney...
and Flatridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3693 8118 3687 8097 3672 8092 3652 8133
3654 8135 3657 8135 3657 8139 3668 8145
TIME...MOT...LOC 1235Z 231DEG 36KT 3666 8130
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Mar 5, 7:49 AM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 AM EST Wed Mar 5 2025
VAZ010>013-WVZ042-044-051315-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Mercer WV-Monroe WV-
749 AM EST Wed Mar 5 2025
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN PULASKI...GILES...EASTERN
BLAND...NORTH CENTRAL WYTHE... SOUTHEASTERN MERCER AND SOUTHWESTERN
MONROE COUNTIES THROUGH 815 AM EST...
At 748 AM EST, Doppler radar was tracking gusty showers over
Mechanicsburg, or 7 miles southeast of Rocky Gap, moving northeast at
50 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
Poplar Hill...
Rocky Gap...
and Rich Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 8110 3745 8088 3743 8086 3749 8082
3750 8080 3742 8056 3713 8064 3697 8109
TIME...MOT...LOC 1248Z 223DEG 42KT 3716 8099
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASSpecial weather statement, Mar 5, 8:21 AM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
821 AM EST Wed Mar 5 2025
VAZ011-013-014-018-WVZ044-507-051345-
Giles VA-Pulaski VA-Montgomery VA-Craig VA-Eastern Greenbrier WV-
Monroe WV-
821 AM EST Wed Mar 5 2025
...GUSTY SHOWERS WILL IMPACT NORTHWESTERN PULASKI...GILES...WEST
CENTRAL CRAIG...NORTHWESTERN MONTGOMERY AND MONROE COUNTIES THROUGH
845 AM EST...
At 821 AM EST, Doppler radar was tracking gusty showers along a line
extending from near Raines Corner to Pembroke to near Pulaski.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pearisburg...
Ronceverte...
Pembroke...
Union...
Newport...
Poplar Hill...
and Mountain Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3776 8052 3758 8029 3723 8051 3702 8088
3739 8078 3755 8073
TIME...MOT...LOC 1321Z 223DEG 39KT 3754 8067 3733 8066 3706 8081
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ASLocal storm report, Mar 5, 8:27 AM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
827 AM EST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 AM Tstm Wnd Dmg 1 W State Road 36.32N 80.89W
03/05/2025 Wilkes NC Emergency Mngr
Tree down on West Forest Drive in Pleasant
Ridge in Wilkes County North Carolina.
&&
EBLocal storm report, Mar 5, 8:28 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
828 AM EST Wed Mar 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM Tstm Wnd Dmg 1 SE North Wilkesboro 36.16N 81.12W
03/05/2025 Wilkes NC Emergency Mngr
Tree fell on a house on Robinson Road in
North Wilkesboro North Carolina.
&&
EBThunderstorm Wind, Patrick
- When
- March 5, 8:37 AM EST
- Where
- Patrick County, 1.36 mi NW of Vesta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 36.736, -80.384
Thunderstorm winds blew down one tree near the intersection of Jeb Stuart Highway and Dan River Road.
Thunderstorm Wind, Pulaski
- When
- March 5, 8:38 AM EST
- Where
- Pulaski County, 21.98 mi SE of Simpkinstown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 36.779, -80.320
Thunderstorm winds snapped a swath of small trees near Belcher Mountain Road.
Thunderstorm Wind, Henry
- When
- March 5, 9:03 AM EST
- Where
- Henry County, 0.83 mi S of Philpott
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.768, -80.001
Thunderstorm winds blew down one tree on to Trenthill Drive.
Thunderstorm Wind, Henry
- When
- March 5, 9:10 AM EST
- Where
- Henry County, 0.87 mi S of Oak Level
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.807, -79.918
Thunderstorm winds blew down one tree across Rockwood Park Road.
Thunderstorm Wind, Henry
- When
- March 5, 9:10 AM EST to 9:20 AM EST
- Where
- Henry County, 0.94 mi SSE of Ridgeway to 3.03 mi WSW of Irisburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 36.567, -79.866
Thunderstorm winds blew down four trees that took down multiple power lines in a swath from Marhill Drive to Mitchell Road.
Thunderstorm Wind, Franklin
- When
- March 5, 9:12 AM EST
- Where
- Franklin County, 1.84 mi W of Wirtz
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.082, -79.933
Thunderstorm winds blew down multiple trees and multiple power lines near the intersection of Green Level Road and Falcon Lane.
Thunderstorm Wind, Pittsylvania
- When
- March 5, 9:30 AM EST
- Where
- Pittsylvania County, 0.14 mi WSW of Vandola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.579, -79.522
Thunderstorm winds blew down one tree on to Vandola Church Road.
Thunderstorm Wind, Pittsylvania
- When
- March 5, 9:39 AM EST
- Where
- Pittsylvania County, 1.16 mi SW of Whiteoak
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.708, -79.415
Thunderstorm winds blew down multiple trees near the intersection of R & L Smith Drive and Hunting Hills Road.
Thunderstorm Wind, Pittsylvania
- When
- March 5, 9:47 AM EST
- Where
- Pittsylvania County, 0.29 mi W of Spring Garden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.781, -79.305
Thunderstorm winds blew down multiple trees near the intersection of Coxs Store Road and Spring Garden Road.
Thunderstorm Wind, Pittsylvania
- When
- March 5, 9:56 AM EST
- Where
- Pittsylvania County, 2.36 mi SSW of Sutherlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.590, -79.220
Thunderstorm winds blew down one tree across Pounds Road.
Lightning, Lynchburg (C)
- When
- March 5, 10:11 AM EST
- Where
- Lynchburg (C) County, 1.77 mi NE of (Lyh)glenn Fld Lynch
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -79.180
Lightning struck a tree that knocked over a transformer and caused power outages at Liberty University.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in Utah, March 5 to 7, 20251 death · 7 events
- Tornado and Damaging Winds in Virginia, March 5, 2025$155,000 · EF0 · 43 events
- Damaging Winds in North Carolina, March 5, 2025$162,000 · 55 kt wind · 39 events
- Tornado in North Carolina, March 5, 2025$150,000 · EF1 · 1 event
- Blizzard and Winter Weather in Minnesota, March 5, 20253 injured · $60,000 · 6 events
- Damaging Winds in North Carolina, March 5, 2025$32,000 · 60 kt wind · 12 events
- Strong Wind in Kentucky, March 5, 2025$20,000 · 20 events
- Strong Wind in Illinois, March 5, 2025$16,000 · 16 events
- High Wind in Virginia, March 5, 2025$25,000 · 62 kt wind · 2 events
- Damaging Wind in Florida, March 5, 2025$20,000 · 1 event
- Strong Wind in Indiana, March 5, 2025$15,000 · 6 events
- Damaging Winds in North Carolina, March 5, 202582 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230822, 1230624, 1230819, 1230820, 1230821, 1230625, 1230823, 1230824, 1230826, 1230825, 1230623.